A case of erythema multiforme major following administration of ciprofloxacin ophthalmic drops
Published Web Locationhttps://doi.org/10.5070/D32310036998
A 49-year old woman was hospitalized for generalized rash and pruritus following the administration of ophthalmic drops containing ciprofloxacin to treat conjunctivitis. Physical examination demonstrated diffuse erythematous papules and plaques with a targetoid appearance, injected sclera, and multiple erosions in the oropharynx. Skin biopsy confirmed a diagnosis of erythema multiforme major. The eye drops were discontinued and supportive treatment was initiated; the patient recovered in four weeks and was discharged from the hospital. Although cases such as this are rare, it is important that physicians take a thorough medication history from all patients with suspected erythema multiforme, including topical and ophthalmic medications. Prompt discontinuation of the offending agent can hasten patient recovery and optimize outcomes.